Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 182, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 3, 2016, 8:59 PM CDT for 4 counties in South Dakota. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2016, 8:59 PM CDT (01:59 UTC)
- Expired
- Aug 3, 2016, 9:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Hughes County, SD, Jones County, SD, Lyman County, SD, Stanley County, SD
The radar
The North Platte radar (KLNX), 206 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 9:08 PM CDT | TSTM WND GST 58 | Pierre, SD | PIERRE MESONET. |
| Aug 3, 9:50 PM CDT | TSTM WND GST 57 | 4 Wsw Blunt, SD | BLUNT RWIS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 3, 3:39 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.0 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2302 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1405 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 338 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 19.5
The text
As transmitted.
816
WUUS53 KABR 040159
SVRABR
SDC065-075-085-117-040245-
/O.NEW.KABR.SV.W.0182.160804T0159Z-160804T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
859 PM CDT WED AUG 3 2016
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN STANLEY COUNTY IN CENTRAL SOUTH DAKOTA...
HUGHES COUNTY IN CENTRAL SOUTH DAKOTA...
EASTERN JONES COUNTY IN CENTRAL SOUTH DAKOTA...
NORTHWESTERN LYMAN COUNTY IN CENTRAL SOUTH DAKOTA...
* UNTIL 945 PM CDT/845 PM MDT/
* AT 858 PM CDT/758 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED NEAR
VIVIAN...OR 15 MILES NORTHWEST OF PRESHO...MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
FATE DAM AROUND 920 PM CDT.
CEDAR CREEK REC AREA AROUND 930 PM CDT.
JOE CREEK REC AREA AROUND 940 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4370 9990 4369 9998 4371 10002 4369 10012
4370 10013 4371 10019 4369 10021 4371 10023
4370 10028 4372 10030 4372 10034 4374 10037
4372 10042 4373 10045 4452 10056 4452 9983
4371 9975 4369 9984 4370 9986 4367 9988
TIME...MOT...LOC 0158Z 264DEG 34KT 4402 10033
HAIL...<.75IN
WIND...60MPH
$$
WISE2 follow-up statements
860
WWUS53 KABR 040236
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
936 PM CDT WED AUG 3 2016
SDC075-040245-
/O.CAN.KABR.SV.W.0182.000000T0000Z-160804T0245Z/
JONES SD-
936 PM CDT WED AUG 3 2016
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN JONES COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
CENTRAL SOUTH DAKOTA.
LAT...LON 4370 9990 4369 9998 4371 10002 4369 10012
4370 10013 4371 10018 4451 10020 4452 9983
4371 9975 4369 9984 4370 9986 4367 9988
TIME...MOT...LOC 0235Z 264DEG 34KT 4406 9984
$$
SDC065-085-117-040245-
/O.CON.KABR.SV.W.0182.000000T0000Z-160804T0245Z/
STANLEY SD-HUGHES SD-LYMAN SD-
936 PM CDT WED AUG 3 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SOUTHEASTERN STANLEY...CENTRAL HUGHES AND NORTHWESTERN LYMAN
COUNTIES...
AT 935 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR JOE CREEK REC
AREA...OR 12 MILES WEST OF LOWER BRULE...MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN STANLEY...CENTRAL HUGHES AND NORTHWESTERN LYMAN
COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4370 9990 4369 9998 4371 10002 4369 10012
4370 10013 4371 10018 4451 10020 4452 9983
4371 9975 4369 9984 4370 9986 4367 9988
TIME...MOT...LOC 0235Z 264DEG 34KT 4406 9984
HAIL...<.75IN
WIND...60MPH
$$
WISE219
WWUS53 KABR 040245
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
945 PM CDT WED AUG 3 2016
SDC065-085-117-040255-
/O.EXP.KABR.SV.W.0182.000000T0000Z-160804T0245Z/
STANLEY SD-HUGHES SD-LYMAN SD-
945 PM CDT WED AUG 3 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STANLEY...CENTRAL
HUGHES AND NORTHWESTERN LYMAN COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER GUSTY
WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
CENTRAL SOUTH DAKOTA.
LAT...LON 4370 9990 4369 9998 4371 10002 4369 10012
4370 10013 4371 10018 4451 10020 4452 9983
4371 9975 4369 9984 4370 9986 4367 9988
TIME...MOT...LOC 0242Z 264DEG 34KT 4406 9984
$$
WISEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 6:37 PM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, Aug 3, 6:37 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 637 PM CDT WED AUG 3 2016 .UPDATE... Issued at 633 PM CDT WED AUG 3 2016 Storms are having a difficult time initiating and holding together this evening. That said, the environment remains very favorable for development and intensification, especially as the cold front progresses east. Radar trends show a line of storms in western SD heading for south central SD in an hour or two if they can maintain themselves. Adjusted pops based on latest guidance and radar trends. Otherwise the forecast remains on track. && .SHORT TERM...(This Evening through Friday Night) Issued at 344 PM CDT WED AUG 3 2016 Watching progression of cold front this afternoon as it moves east across the western Dakotas. Plenty of moisture and instability ahead of the front and also noting the approach of a potent upper level trough. Stage is set for development of strong to severe thunderstorms over the next couple hours across the central Dakotas, with activity moving east into the evening hours. On Thursday, much drier air will be moving in behind the departing cold front. Dewpoints will drop back into the 50s with high temperatures cooling down into the low to mid 80s. Breezy northwest winds can also be expected. High pressure settles into the region Thursday night and remains in control through the day Friday. This will bring lighter winds and dry conditions. Low temperatures early Friday morning are forecast to bottom out in the low to mid 50s for most areas. .LONG TERM...(Saturday through Wednesday) Issued at 344 PM CDT WED AUG 3 2016 Surface high pressure will be in place over the region at the start of the long term period, as the area is between a couple long wave troughs (over eastern Canada and the Pacific Northwest). Between those troughs, an upper ridge will stretch from the Northern Plains to the lee of the Canadian Rockies. That ridge will remain in place through the weekend and possibly into Monday, as the upper trough in the Pacific Northwest remains nearly stationary. That should lead to a generally dry weekend as the surface high departs to the east. There are a few indications of a weak wave sliding across the area on Sunday, but the potential doesn't appear to be strong enough to include any slight chance PoPs at this time (especially with better moisture to the south of the area). For the first half of next week, the upper trough will slowly shift east into the Northern Rockies and eventually the Northern Plains by mid to late week. Therefore, would expect some scattered thunderstorm potential (slight/chance PoPs) as weak waves eject out ahead of the trough and through the area. Finally for temperatures, expect highs to be at or slightly below normal for the weekend before warmer air begins to move over the area early next week out in front of the upper trough. That will trend highs up into the upper 80s and lower 90s by the middle of next week. && .AVIATION...(For the 00Z TAFS through 00Z Thursday Evening) Issued at 633 PM CDT WED AUG 3 2016 VFR conditions are expected through the period except in or near stronger thunderstorms. A cold front will sweep through the region tonight bringing the chance for strong to severe storms. At this time, KPIR appears to be in line for TS by about 2z. Timing and areal extent of other storm development is still questionable. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && UPDATE...Wise SHORT TERM...TMT LONG TERM...SRF AVIATION...Wise
Hazardous weather outlook, Aug 3, 9:56 AM CDT, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE ABERDEEN SD 956 AM CDT WED AUG 3 2016 MNZ039-046-SDZ005>008-010-011-017>023-041200- TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY- FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL- 956 AM CDT WED AUG 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A STRONG COLD FRONT WILL SLIDE ACROSS THE REGION EARLY THIS EVENING THROUGH THE OVERNIGHT HOURS. THIS COLD FRONT WILL BRING THE POTENTIAL FOR SEVERE STORMS FOR MOST LOCATIONS. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BY 8 PM CDT FOR COUNTIES ALONG AND EAST OF THE JAMES RIVER. SDZ003-004-009-015-016-033>037-045-048-051-041200- CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-HYDE- HAND-JONES-LYMAN-BUFFALO- 956 AM CDT WED AUG 3 2016 /856 AM MDT WED AUG 3 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A STRONG COLD FRONT WILL SLIDE ACROSS THE REGION LATE THIS AFTERNOON THROUGH TONIGHT. THIS COLD FRONT WILL BRING THE POTENTIAL FOR SEVERE STORMS FOR MOST LOCATIONS. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS. VERY WARM TEMPERATURES TODAY WILL COMBINE WITH LOW HUMIDITY AND GUSTY SOUTHERLY WINDS TO PRODUCE HIGH TO VERY HIGH FIRE DANGER WITH WEST RIVER COUNTIES. IN ADDITION...HEAT INDICES WILL RISE INTO THE UPPER 90S AND LOWER 100S THIS AFTERNOON. THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY WILL LEAD TO THE INCREASED POTENTIAL FOR HEAT RELATED ILLNESSES. IF OUTSIDE THIS AFTERNOON...MAKE SURE TO DRINK PLENTY OF WATER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BY 5 PM CDT FOR COUNTIES WEST OF THE JAMES RIVER. SRF
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 8:10 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Stanley | 50 min |
| Aug 3, 8:23 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley | 37 min |
| Aug 3, 8:31 PM CDT | Severe Thunderstorm Warning | ABR | Jones | 29 min |
| Aug 3, 9:34 PM CDT | Special Weather Statement | ABR | Buffalo, Hand, Hyde | 56 min |
| Aug 3, 9:56 PM CDT | Special Weather Statement | ABR | Campbell | 49 min |
| Aug 3, 10:09 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson | 66 min |
| Aug 3, 10:12 PM CDT | Tornado Warning | ABR | McPherson | 19 min |
| Aug 3, 10:35 PM CDT | Severe Thunderstorm Warning | ABR | Brown, McPherson | 40 min |
| Aug 3, 10:57 PM CDT | Special Weather Statement | ABR | Spink | 48 min |
| Aug 3, 11:16 PM CDT | Severe Thunderstorm Warning | ABR | Brown, McPherson | 44 min |
| Aug 3, 11:58 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Marshall | 32 min |
| Aug 4, 1:04 AM CDT | Severe Thunderstorm Warning | ABR | Jones | 41 min |
| Aug 4, 2:12 AM CDT | Special Weather Statement | ABR | Buffalo | 48 min |
| Aug 4, 2:38 AM CDT | Special Weather Statement | ABR | Buffalo | 52 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.